Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 145, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 21, 2003, 2:38 PM EDT for Pike County, Kentucky. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 2:38 PM EDT (18:38 UTC)
- Expired
- Jul 21, 2003, 3:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 94 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 211838 SVRJKL KYC195-211930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 238 PM EDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY. * UNTIL 330 PM EDT. * AT 238 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF FISHTRAP LAKE...OR 9 MILES SOUTHEAST OF PIKEVILLE...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOUTHCARD AROUND 255 PM EDT. FEDSCREEK AROUND 300 PM EDT. TOONERVILLE AROUND 305 PM EDT. COLEMAN AROUND 310 PM EDT. PAW PAW AROUND 325 PM EDT. THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF NICKELS. IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3749 8246 3732 8248 3724 8199 3749 8196 $$ PELTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:35 AM EDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 21, 10:35 AM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1035 AM EDT MON JUL 21 2003 UPDATE THIS MORNING TO REMOVE WATCH NUMBER 785 FROM COUNTIES IN OUR CWA. LOOKED OVER FORECAST AND IT LOOKS GOOD. TEMPERATURES A LITTLE COOLER TO THE NORTH WITH RAIN...WARMER SOUTHEAST WHERE THEY WILL WAIT THE LONGEST FOR PRECIP. WILL INCREASE POPS TO LIKELY FOR SOUTHEAST KENTUCKY. UPDATE OUT SHORTLY. .JKL...NONE. OUDEMAN ------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW ------------------------------------------------- 535 AM EDT MON JUL 21 2003 BIGGEST PROBLEM IN THIS FORECAST PACKAGE IS WHEN AND WHERE CONVECTION IS MOST LIKELY TO OCCUR OVER THE NEXT COUPLE DAYS. THE AFFECTS OF CURRENT CONVECTION IN THE MIDWEST ARE NOT CERTAIN. HOW FAR WILL CURRENT CONVECTION ADVANCE TO THE SOUTHEAST BEFORE DYING OUT? WHERE WILL RESIDUAL OUTFLOW BOUNDARIES END UP? HOW MUCH WILL CLOUD DEBRIS INHIBIT DESTABILIZATION? WITH ALL THESE UNCERTAINTIES...DO NOT WANT TO GET VERY SPECIFIC IN THE FORECAST. HOWEVER...THE OVERALL SYNOPTIC SITUATION IS FAVORABLE FOR CONVECTION TODAY AT LEAST INTO TUESDAY. LOW LEVEL MOISTURE IS IN PLACE...AND MODELS INDICATE IT BECOMING DEEPER TODAY. MID/UPPER TROUGH WILL DEEPEN AND PERIODIC SHORTWAVES WILL SWING THROUGH THE TROUGH. WILL GO WITH HIGHEST POP OF 60% IN THE NORTH TODAY CLOSEST TO THE FRONT...AND 50% SOUTH. LIKELY POPS ALL AREAS TONIGHT AND TUESDAY. THE MOVEMENT OF THE FRONT IS SLOWER IN THE MODELS THAN 24 HOURS AGO...WITH THE GFS MAKING THE BIGGEST CHANGE...SINCE THE GFS HAD BEEN FASTER THAN THE ETA. WITH THE FRONT NOW EXPECTED TO WORK THROUGH THE AREA LATE TUESDAY OR TUESDAY NIGHT...THE BEST CHANCE FOR PRECIP ON TUESDAY NIGHT WILL BE IN THE SOUTH. WITH PRECIPITABLE WATER AMOUNTS OF 1.5 TO 2 INCHES...THE STORMS COULD BE HEAVY RAIN PRODUCERS IN SOME LOCATIONS. DEPENDING ON THE DEGREE OF INSTABILITY...THERE IS ENOUGH SHEAR TO POSE A THREAT OF SEVERE WEATHER AS WELL. BEHIND THE FRONT ON WEDNESDAY THERE IS STILL POTENTIAL FOR SHALLOWER CONVECTION DUE TO COLD AIR ALOFT IN THE TROUGH. AS FOR TEMPS...THEY WILL BE DEPENDENT ON THE AMOUNT OF SUN ABLE TO MAKE IT THROUGH. THINK THAT THE BEST BET IS A GUIDANCE COMPROMISE. .JKL...NONE. HAL --------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 1050 PM EDT SUN JUL 20 2003 UPDATED FORECAST...TEXT AND GRIDS...TO INCLUDE SOME FOG ALL AREAS ALSO TOOK SKY DOWN FOR THE FIRST PART OF THE NIGHT...THE REST OF THE FORECAST IS IN GOOD SHAPE SO NO OTHER CHANGES. GREIF --------------------------------------------------------------------- 245 PM EDT SUN JUL 20 2003 MAIN FCST CONCERN TO DISCUSS ARE THE CHANCES OF PCPN EARLY THIS WEEK. UPPER TROF WILL BE AMPLIFIED TONIGHT AS UPPER LEVEL SHORT WAVE TROF SEEN ON WATER VAPOR SAT PICS ROTATES INTO THE GREAT LAKES TONIGHT. MODELS SUGGEST WEAK SHORTWAVE ENERGY PIVOTS AROUND THIS UPPER TROF INTO OHIO OVERNIGHT...BUT WITH GREATEST ELEVATED INSTABILITY AND WAA WELL TO OUR WEST AND NORTH...WILL REMOVE CHANCES FOR PCPN IN NRN ZONES TONIGHT. OTHERWISE...WHILE SOME VALLEY FOG WILL AGAIN IS POSSIBLE...FEEL FOG WILL NOT BE AS WIDESPREAD AND DENSE AS SEEN THIS MORNING AS LOW LEVEL SOUTH/SOUTHWEST STRENGTHENS AHEAD OF APPROACHING FRONT. FOR MONDAY...UPPER LEVEL DIVERGENCE DRASTICALLY INCREASES BY MIDDAY..AND WITH FCST SOUNDINGS INDICATING A DEEP MOISTURE PROFILE...EXPECT TSRA TO DEVELOP ACROSS THE FORECAST AREA. CAPES FORECAST IN EXCESS OF 2000 J/KG AND MID LEVEL WINDS INCREASE TO 30 KNTS...MAY LEAD TO A FEW SEVERE STORMS...WITH DAMAGING WINDS THE MAIN THREAT. CHANCE FOR PRECIP CONTINUES FROM MON NIGHT-WED AS UPPER TROF REMAINS ENTRENCHED OVER THE GREAT LAKES/OHIO VALLEY. MODELS DIFFER ON TIMING OF SHORTWAVES THAT ROTATE THROUGH TROF...SO IT IS DIFFICULT TO ASCERTAIN WHEN HIGHEST POPS WOULD OCCUR...BUT FEEL GREATEST CHANCE FOR PCPN WOULD BE ASSOCIATED WITH THE SFC FRONT MONDAY NIGHT/EARLY TUESDAY. WITH 850MB THERMAL TROF IN PLACE...ALONG WITH ABUNDANT CLOUD COVER...TEMPS SHOULD BE WELL BELOW NORMAL TUESDAY AND WEDNESDAY. LATEST GFS MORE IN LINE WITH THE ECMWF WHICH IS SLOWER IN PUSHING THE UPPER TROF OUT. THEREFORE...WENT COOLER THAN EXTENDED GUIDANCE VALUES FOR HIGHS THURSDAY. HYSELL
Hazardous weather outlook, Jul 21, 11:50 AM EDT, 2 hours 48 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1150 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO THIS EVENING FOR ALL OF EASTERN KENTUCKY. THE PRIMARY RISK FROM THE STORMS WILL BE DAMAGING WINDS...ALTHOUGH HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND HAIL. THUNDERSTORMS WILL ALSO BE POSSIBLE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE MAY BE NEEDED TODAY...TONIGHT...AND TUESDAY. SPOTTERS ARE URGED TO REPORT ANY DAMAGING WINDS OR HAIL. HAL/OUDEMAN
In the hours before
Special weather statement, Jul 21, 10:34 AM EDT, 4 hours 4 minutes before
KYZ044-051-052-104-211445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1034 AM EDT MON JUL 21 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 785 WHICH WAS IN EFFECT UNTIL 2 PM FOR PORTIONS OF NORTHEAST KENTUCKY HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...BATH...ROWAN...FLEMING...AND ELLIOTT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JM
Local storm report, Jul 21, 1:45 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
145 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0136 PM HAZARD KY .75 INCH HAIL
07/21/03 PERRY REPORTED BY HIGHWAY
DEPARTMENT.
JCThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:58 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 62 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.